Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 25, NWS Bismarck, ND

May 30, 2008Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 30, 2008, 7:18 PM MDT for Bowman County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2008, 7:18 PM MDT (01:18 UTC)
Expired
May 30, 2008, 8:00 PM MDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Bowman County, ND

The radar

The Bismarck radar (KBIS), 224 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:45 PM MDT, 5 hours 33 minutes earlier.

Area forecast discussion, May 30, 1:45 PM MDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT FRI MAY 30 2008

.SHORT TERM...
MODELS IN FAIR AGREEMENT IN FIRST COUPLE OF DAYS IN SHORT TERM THEN
DIVERGE BEGINNING OF NEXT WEKK...USED A BLEND OF MODELS FOR SHORT
TERM GRIDS AND FORECAST.

MOIST UNSTABLE AIRMASS OVER WESTERN AND CENTRAL NORTH DAKOTA WITH
CONVECTION ALREADY FIRING IN CLEAR AIR WESTERN PORTION OF FORECAST
AREA. STRONG COMPACT SHORTWAVE OVER EASTERN FORECAST AREA WITH
SOME CONVECTION EXTREME SOUTHEASTERN COUNTIES MOVING SOUTH OUT OF
WARNING AREA AND INTO SPC SLIGHT RISK AREA.

WITH SIGNIFICANT INSTABILITY THOUGH WEAK SHEAR SO EXPECT PULSE
STORMS OVER WESTERN PORTIONS OF REGION WITH SMALL HAIL POSSIBLE.
OVERNIGHT EXPECT CONVECTION TO BE QUITE DIURNAL WITH RAPID
DECREASE IN ACTIVITY THIS EVENING. NORTHWEST FLOW CONTINUES ON
SATURDAY. WEAK SHORTWAVE ON MODELS OVERUNNS STALBE AIRMASS
SETTLING OVER NORTHERN PLAINS FOR MAINLY DRY SATURDAY. SHOULD GET
SOME BETTER HEATING TOMORROW WITH VERY WEAK SHORTWAVE RIDGING IN
NORTHWEST FLOW OVER AREA.

NEXT MID LEVEL SYSTEM MOVES ONSHORE SUNDAY AND AFFECTS NORTHERN
PLAINS BY SUNDAY EVENING. GFS GENERATES MESOSCALE CONVECTION
COMPLEX OVER CENTRAL AND SOUTH CENTRAL ZONES SUNDAY WHILE FEATURE
IS MISSING ON NAM. CONVECTION CONTINUES MONDAY AS SHORTWAVE EJECT
FROM LOW NOW REACHING WESTERN MONTANA. MODELS DIVERGE BY MONDAY
EVENING WITH GFS DIVING ABOVE MID LEVEL LOW SOUTHEAST THROUGH
SOUTH DAKOTA WHILE 12Z EC BUILDS SUBTROPICAL RIDGE OVER CENTRAL
CONUS FORCING LOWS NORTH AND INTO SOUTH CENTRAL CANADA.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...
NO CHANGE TO PREVIOUS FORECASTS AND THOUGHTS AS AN UNSETTLED
PATTERN LOOMS OVERHEAD THROUGH THE ENTIRE LONG TERM. WILL HAVE
SEVERAL OPPORTUNITIES TO RECEIVE MUCH NEEDED MOISTURE AS SCATTERED
SHOWERS AND THUNDERSTORMS DOMINATE THE EXTENDED. THE GFS AND ECMWF
ARE SIMILAR WITH OVERALL SYNOPTIC PATTERN BRINING A SERIES OF
TROUGHS THROUGH...THE FIRST ONE WILL ENCOMPASS THE TUESDAY/TUESDAY
NIGHT FORECAST...WHILE THE SECOND UPPER TROUGH IS LARGER AND
SLOWER WHICH WILL HOVER OVER THE CWA WEDNESDAY NIGHT THROUGH
FRIDAY NIGHT. TEMPERATURES WILL REMAIN MILD TO WARM WITH HIGHS IN
THE UPPER 60S TO MID 70S AND OVERNIGHT LOWS AROUND 50. &&

.AVIATION...A COUPLE OF UPPER AIR DISTURBANCES WILL CREATE ISOLATED
SHOWERS AND THUNDERSTORMS OVER WESTERN AND CENTRAL NORTH DAKOTA THIS
AFTERNOON AND TONIGHT. THE FIRST DISTURBANCE WAS MOVING OUT OF
NORTHEAST MONTANA. THE SECOND DISTURBANCE WAS SEEN OVER SOUTH
CENTRAL SASKATCHEWAN AND WILL CONTINUE TO SLIDE SOUTHEAST TONIGHT.
THE RESULT...ISOLATED RAIN SHOWERS AND THUNDERSTORMS WILL BE THE
RULE. AS WE HEAT UP INTO THE 70S THIS AFTERNOON/EVENING...THIS WILL
CERATE BETTER INSTABILITY FOR THE DISTURBANCES TO WORK WITH AS THEY
GET CLOSER. GUSTY NORTHWEST WINDS TO 45 MPH AND POSSIBLE PEA SIZE
HAIL WILL BE THE MAIN THREATS WITH THE THUNDERSTORMS. EXPECT VFR
CEILINGS WITH A SCT TO BKN CUMULUS DECK BETWEEN 4KFT-8KFT OUTSIDE OF
ANY PRECIPITATION WITH BRIEF PERIODS OF MARGINAL VFR CEILINGS
ASSOCIATED WITH SHOWERS/THUNDERSTORMS.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/KS
Hazardous weather outlook, May 30, 2:34 AM MDT, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
334 AM CDT FRI MAY 30 2008

NDZ047-048-050-051-310845-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
334 AM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT THIS MORNING. VISIBILITIES WILL
DROP BELOW 1/4 MILES IN SOME AREAS. CONDITIONS WILL IMPROVE AFTER
SUNRISE.

IN ADDITION...THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON
AND EVENING. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH
STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE
WEEK AS THE AREA REMAINS IN AN ACTIVE WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NDZ001>005-009>013-017>023-025-031>037-040>046-310845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
334 AM CDT FRI MAY 30 2008 /234 AM MDT FRI MAY 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE
WEEK AS THE AREA REMAINS IN AN ACTIVE WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:39 PM MDTSevere Thunderstorm WarningBISGrant, Sioux66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.